South Dakota, 2011

Hail in South Dakota, May 29 to 30, 2011

May 29 to 30, 2011 · NWS FSD · 13 events in 7 counties and zones

Thunderstorms produced hail, large in some places, at several locations in southeast South Dakota during the late evening hours of May 29th and the predawn hours of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail, large in some places, at several locations in southeast South Dakota during the late evening hours of May 29th and the predawn hours of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 7:35 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 29, 7:35 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT SUN MAY 29 2011

.DISCUSSION...
UPDATED FORECAST EARLIER THIS EVENING TO BACK OFF ON EARLY EVENING
CHANCES OF STORMS...AND ADD MENTION FOR FOG/DRIZZLE. SURFACE WARM
FRONT HAS MADE IT NORTH TO I-80 CORRIDOR...AND WILL CONTINUE TO
SURGE NORTH AS EVENING PROGRESSES.  STRONG LOW LEVEL JET SOUTH OF
THE FRONT WILL AID IN MOISTURE TRANSPORT...INCREASING THE ELEVATED
INSTABILITY.  MODEL SOUNDINGS ARE QUITE DIFFERENT FRONT THE NAM AND
RUC...WITH THE RUC SHOWING MUCH DEEPER LOW LEVEL MOISTURE.  THIS
LEADS TO MUCH LESS OF A CAP...AND THE POTENTIAL FOR CONVECTION
INITIATION NEAR THE 900-850 MB FRONT. TRIED TO DETERMINE HOW DEEP
THE MOISTURE WAS WITH AN ACARS SOUNDING...BUT DATA WAS NOT
AVAILABLE. IF MOISTURE IS DEEP ENOUGH...EXPECT CONVECTIVE INITIATION
FROM 04-08Z ACROSS NORTHEAST NEBRASKA INTO NORTHWEST IOWA. AM
SOMEWHAT CONCERNED ABOUT CAP THOUGH...WITH CONVECTION TO THE SOUTH
DWINDLING. HAVE LEFT CHANCE POPS IN THE FORECAST...WITH THE
POTENTIAL FOR A FEW ELEVATED HAILERS OVERNIGHT IF CONVECTION IS ABLE
TO GET AROUND CAP.  AS THE WARM FRONT LIFTS NORTH...WILL LIKELY SEE
TEMPERATURES WARM GIVING TEMPERATURES A NON DIURNAL TREND.
&&

.AVIATION...
WDSPREAD MVFR TO IFR CEILINGS CAN BE EXPECTED ACROSS THE CWA TONIGHT
BECOMING VFR ON MONDAY AS WARM FRONT LIFTS NORTH OF THE AREA.
SCATTERED THUNDERSTORMS COULD DEVELOP AS THE FRONT LIFTS NORTH AFTER
06Z AND WILL BE NORTH OF THE AREA BY 12Z. LLWS CAN ALSO BE EXPECTED
LATER TONIGHT INTO EARLY MONDAY MORNING WITH 40 KNOT SOUTHERLY SHEAR
AROUND 1000 FEET.

&&
.PREV DISCUSSION...
SHOWERS FOR THE MOST PART HAVE FIZZLED THIS AFTERNOON BUT STILL
SEEING A FEW LIGHT SHOWERS AND SPRINKLES HERE AND THERE. CHANCES FOR
MEASURABLE PRECIPITATION LOW THE REST OF THIS AFTERNOON...BUT THAT
WILL INCREASE THIS EVENING...ALONG WITH CHANCES FOR THUNDERSTORMS.
MODEL SOUNDINGS DO SHOW A RATHER STOUT CAP IN PLACE ACROSS THE AREA
TONIGHT NEAR 800 MB. THIS COULD KEEP STORMS FROM FORMING...BUT
INCREASING LOW LEVEL JET AND STRONG THETAE PUSH AT 800 TO 850 MB
SHOULD BE ENOUGH TO POP THROUGH THE CAP. ASSUMING THIS
HAPPENS...SOME STORMS WOULD LIKELY BECOME SEVERE. ELEVATED CAPE WILL
INCREASE THIS EVENING WITH 1000 OR MORE J/KG...ESPECIALLY FROM
INTERSTATE 29 INTO SW MN AND NW IA. THIS COMBINED WITH 40 KTS OR
MORE OF EFFECTIVE SHEAR SHOULD BE ABLE TO PRODUCE SOME SEVERE
HAIL...POSSIBLY UP TO GOLF BALL SIZED. ALTHOUGH WINDS ARE NOT THE
BIGGEST SEVERE THREAT...SEVERE GUSTS WITH SOME STORMS ARE POSSIBLE
AS STORM MOTION ALONE SHOULD BE 40 MPH. WILL HAVE TO ALSO WATCH FOR
SFC BASED STORM MOVING INTO SIOUX CITY AND STORM LAKE AREAS EARLIER
THIS EVENING. MOST LIKELY STORMS WILL BE SOUTH OF THIS AREA UNTIL
LATER IN THE EVENING. BUT ON THE OUTSIDE CHANCE SURFACE BASED STORMS
DO REACH THIS AREA...THERE WOULD BE A TORNADO THREAT. SFC WARM FRONT
IN THE AREA AND STRONG LOW LEVEL TURNING WOULD MAKE CONDITIONS
CONDUCIVE FOR TORNADOES. /97

MONDAY STILL LOOKS WARM...WINDY AND MUGGY AS THE SURFACE WARM FRONT
SURGES NORTH. PLACED A WIND ADVISORY OUT FOR THE EASTERN TWO THIRDS
OF THE CWA FROM 17Z THROUGH 0Z WITH SOUTH WINDS OF 25 TO 35 MPH AND
A FEW GUSTS TO AROUND 45 MPH. HIGH TEMPERATURES STILL IN THE LOWER
TO MIDDLE 80S.

VERY LITTLE CHANGE IN THOUGHTS FOR LATE MONDAY AFTERNOON AND EVENING
WITH STRONG FORCING...PLENTY OF INSTABILITY/MOISTURE AND PLENTY OF
SHEAR TO WARRANT CONCERN FOR AN ORGANIZED SEVERE WEATHER EVENT. AT
THIS TIME...EXPECTING THUNDERSTORMS TO DEVELOP NEAR THE JAMES RIVER
VALLEY LATE MONDAY AFTERNOON...LIKELY FROM ABOUT 5 PM TO 6 PM
CDT...THEN ORGANIZE INTO LINEAR CONVECTION AND RACE EASTWARD OUT OF
THE CWA BY ABOUT MIDNIGHT. MAIN CONCERNS INITIALLY WILL BE LARGE
HAIL...STRONG WINDS AND TORNADOES. THE 0KM TO 1KM BULK SHEAR STILL
RUNNING ABOUT 25 KNOTS WHICH IS PLENTY TO SUPPORT A TORNADIC THREAT
AND THE 0KM TO 3KM BULK SHEAR RUNNING ABOUT 50 KNOTS SO PLENTY OF
LOW LEVEL SHEAR TO AID IN KEEPING ROTATION GOING. THE 3KM TO 6KM
BULK SHEAR NOT OVERLY IMPRESSIVE BUT NOT BAD EITHER SO SEE NO
NEGATIVE THERE. THE STRONG SHEAR IS SUPPORTED BY CAPE VALUES OF 2500
J/KG TO 3000 J/KG. THE ONLY CHALLENGE WILL BE BREAKING THE CAP...BUT
WITH DECENT COLD ADVECTION AFTER ABOUT 22Z IN THE 700MB TO 500MB
LAYER EROSION LOOKS LIKELY. BY ABOUT 2Z TO 3Z THE STRONGEST UPDRAFTS
WILL START TO WIND DOWN BUT WITH SHEAR INCREASING AS WAVE SHIFTS
EAST...THE THREAT FOR STRONG STRAIGHT LINE WINDS AND ISOLATED
TORNADOES WILL CONTINUE INTO SW MN AND NW IA...BUT THESE TYPES OF
TORNADOES WILL LIKELY BE SMALLER AND SHORTER LIVED.

TUESDAY WILL FIND THE AREA ON THE SOUTH AND SOUTHEAST SIDE OF A
STRONG WRAPPED UP UPPER LEVEL WAVE IN ND...WHICH WILL UNFORTUNATELY
BRING ANOTHER WINDY DAY TO THE AREA...ESPECIALLY PORTIONS OF THE
NORTH. WOULD NOT BE AT ALL SURPRISED IF A WIND ADVISORY IS NEEDED
NORTH OF INTERSTATE 90 FOR WEST TO NORTHWEST WINDS GUSTING TO AROUND
45 MPH.

WEDNESDAY WILL BE A MILD DAY WITH A GRADUALLY INCREASING EAST TO
SOUTHEAST WINDS AND DEW POINTS. A WARM FRONT WILL APPROACH FROM THE
SOUTH AND AT THIS TIME LOOKING LIKE ANOTHER GOOD CHANCE FOR
THUNDERSTORMS...ESPECIALLY WEDNESDAY NIGHT. WILL INCREASE POPS A
LITTLE AND ALSO HINT THAT THERE COULD BE A FEW SEVERE THUNDERSTORMS.

IN THE LATTER PERIODS(THU/SUN)...NOT SURPRISINGLY THE VARIOUS MODELS
HAVE COMER AROUND TO A LESS AMPLIFIED RIDGE THROUGH THE
PERIOD...ALTHOUGH THE ECMWF IS STILL PRETTY AMPLIFIED. OVERALL THIS
DOES NOT CHANGE A LOT...BUT TEMPERATURES WILL HAVE A BIT BETTER
CHANCE OF GETTING STUCK IN THE 70S AND AS CONFIDENCE IN THIS PATTERN
GROWS...THE PROBABILITY FOR A FEW THUNDERSTORMS WILL LIKELY NEED TO
BE ADDED TO NEXT WEEKEND. FOR NOW WILL AIM FOR MAINLY UPPER 70S TO
MIDDLE 80S FOR HIGH THROUGH THE PERIOD WITH LOWS MAINLY IN THE 60S.
/08

&&

FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 29, 11:01 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT SUN MAY 29 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1201 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING ACROSS
THE MISSOURI VALLEY AND NORTHWEST IOWA. THESE STORMS WILL THEN
LIFT NORTH ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA
MAINLY AFTER MIDNIGHT. SOME OF THESE STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS.
THUNDERSTORMS SHOULD PUSH INTO CENTRAL MINNESOTA BY SUNRISE
MONDAY.

FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT
CAMPING AND BOATING ACTIVITIES ALONG THE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN SOUTH DAKOTA
LATE MONDAY AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE WITH THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. THE MAIN THREAT FOR TORNADOES WILL BE FROM
THE JAMES VALLEY TO THE INTERSTATE 29 CORRIDOR LATE MONDAY
AFTERNOON THROUGH MID MONDAY EVENING. BY LATER IN THE
EVENING...THUNDERSTORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA...WITH THE MAIN SEVERE WEATHER THREAT
TRANSITIONING TO LARGE HAIL AND DAMAGING WINDS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT. A FEW
OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 9 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Minnehaha

When
May 29, 10:03 PM CST
Where
Minnehaha County, 2.43 mi SE of Sioux Falls
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.510, -96.690

Hail, Bon Homme

When
May 29, 10:43 PM CST
Where
Bon Homme County, 0.51 mi W of Springfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -97.890

Large hail caused an unknown amount of vehicle and window damage.

Hail, Charles Mix

When
May 29, 10:44 PM CST
Where
Charles Mix County, 0.86 mi NE of Dante
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.040, -98.190

Hail, Minnehaha

When
May 29, 11:04 PM CST
Where
Minnehaha County, 0.69 mi N of Sioux Falls
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.540, -96.730

Hail, Minnehaha

When
May 29, 11:05 PM CST
Where
Minnehaha County, 1.5 mi E of Brandon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.580, -96.570

Hail, Minnehaha

When
May 29, 11:05 PM CST
Where
Minnehaha County, 2.43 mi SE of Sioux Falls
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.510, -96.690

Hail, Minnehaha

When
May 29, 11:13 PM CST
Where
Minnehaha County, 2.07 mi N of Corson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.650, -96.580

Hail, Hutchinson

When
May 29, 11:28 PM CST
Where
Hutchinson County, 4.09 mi W of Olivet
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.220, -97.760

Hail, Davison

When
May 30, 12:08 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.730, -98.030

Hail, Davison

When
May 30, 12:13 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.730, -98.030

Hail, Beadle

When
May 30, 1:22 AM CST
Where
Beadle County, 0.69 mi N of Wolsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.410, -98.470

Hail, Beadle

When
May 30, 1:23 AM CST
Where
Beadle County, 1.38 mi N of Wolsey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.420, -98.470

Hail, Brookings

When
May 30, 2:45 AM CST
Where
Brookings County, White
Measured
1.25 in hail
Reported by
Public
Coordinates
44.430, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315651, 315655, 315657, 315661, 315662, 315664, 315665, 315667, 315668, 315669, 315671, 315673, 315679.